Changing treatment to reduce risks of side-effects
May 8, 2001
I'm on combination therapy for almost 5 years. Viral load undectable, CD4 count at around 400 copies since I started. Viral load: 11,000 copies and CD4 at 200 before I started. Treated with mono AZT + Hivid years ago. Combo today is including twice daily: Indinvir 800mg, Ritonavir 100mg, Stavudine 40mg and 3TC 150mg. My GP suggested to change Medication to minimize the risk of side-effects. Suggested: Trizivir only. I am very concerned now if this PI-sparing regime is effective enough, because it contains only 3 different NRTI's. Is there any data available showing the switch from PI-containing to Trizivir (or 3 NRTI's) is strong enough to maintain undetectable viral-load? Would you recommend such a switch? Thank you so much in advance !!!
Response from Dr. Young
Thank you for your question.
You've raised a very important question about the simplification of HIV therapies. The introduction of Trizivir (AZT,3TC, ABC) has held the promise of very simple, one pill twice daily treatments. The simplification from more complicated regimens has been well studied. In patients who were treatment naive at the time of initiation of combination therapy and have undetectable virus, the switch to Trizivir appears to be a safe alternative to continuation of protease regimens. Unfortunately, increased numbers of treatment failures were seen among patients who had received prior nucleoside therapy (ie., mono- or dual- therapy with nukes)- just like you have.
Because of these data, I would strongly suggest that at least for now, that you not switch to Trizivir-only therapy. Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.